Secondary Logo

Journal Logo

ANESTHETIC PHARMACOLOGY: (International Society for Anaesthetic Pharmacology): Case Report

Opioid Overdose in a Patient Using a Fentanyl Patch During Treatment with a Warming Blanket

Frölich, Michael MD, DEAA; Giannotti, Andrew MD; Modell, Jerome H. MD

Author Information
doi: 10.1097/00000539-200109000-00023
  • Free

Fentanyl transdermal systems (FTS) are being used effectively for treating chronic pain for which prolonged opioid use is often required. Transdermal drug delivery is marketed to be safe and to maintain plasma concentrations at a steady state. However, there is evidence that these drug delivery systems, when exposed to heat, may result in increased fentanyl release causing hypoventilation (1).

We report a patient who showed classic symptoms of excessive opioids when using a FTS while an upper-body-warming blanket was used.

Case Report

A 57-yr-old woman underwent an open reduction and internal fixation of a right tibial stress fracture. Other medical problems were a remote history of asthma not requiring therapy at this time and reflex sympathetic dystrophy of her right lower extremity. Her medications were transdermal fentanyl (75 μg/hr), gabapentin 600 mg once daily, baclofen 5 mg three times a day, sertraline 50 mg, once daily, zolpidem as needed for insomnia, and acetaminophen/oxycodone 325 mg/5 mg, for breakthrough pain.

The patient had a lumbar epidural catheter placed at L3-4 for intra- and postoperative analgesia. The position of the catheter was tested with 3 mL of 1.5% lidocaine with epinephrine. No further medication was given via the epidural route until the end of the surgical procedure. The three-day-old transdermal fentanyl patch on the left side of the chest was left in place. The usual monitors were used. General anesthesia was induced and maintained with IV propofol. A laryngeal mask was inserted to facilitate ventilation with a 50% air/O2 mixture. Spontaneous ventilation was maintained during the case. Towards the latter part of the procedure, a decrease in nasopharyngeal temperature to 34.9°C was noted. An upper-body-warming blanket was placed. The respiratory rate at the initiation of reheating was 16 breaths/min with a tidal volume of 300 mL. In the absence of changes in her anesthetic, during the next hour, a steady decrease in respiratory rate to 3 breaths/min and a tidal volume of 800 mL occurred. Her pupils were pinpoint bilaterally. At this time the fentanyl patch was removed and IV naloxone 60 μg was given in 20-μg aliquots. Twenty minutes later the respiratory rate increased to 7 breaths/min with a tidal volume of 700 mL. At the end of the procedure, 2% lidocaine with epinephrine was given epidurally. The patient awoke easily and surgical pain appeared to be well controlled. Postoperatively, episodes of mild hypoventilation were amenable to verbal stimulation, and no further naloxone therapy was required.

Discussion

This case illustrates a potentially serious side effect of FTS. The sequence of events and the absence of other factors that could have resulted in the clinical scenario presented here strongly point toward the systemic effects of a fentanyl overdose. There are few case reports of adverse reactions related to the use of a fentanyl patch (1,2). This case is the first account of an actual overdose related to FTS, which occurred in the operating room in a patient whose vital signs were continuously monitored.

The FTS (Duragesic® patch; Janssen, Titusville, NJ) was approved by the Food and Drug Administration in 1991. The product labeling includes a warning advising patients to avoid exposing the Duragesic® application site to direct external heat sources. Unfortunately, no specific recommendations or precautions are provided for the intraoperative use of fentanyl patches.

The pharmacology of transdermal delivery systems has been studied carefully (3). Based on pharmacokinetic observations, the fentanyl absorption is dependent on diffusion characteristics of the patch as well as the skin. At steady state, an intracutaneous drug reservoir will have been established (4) and the systemic uptake from that reservoir is highly dependent on intracutaneous blood flow. An increase of the normal skin temperature from approximately 32°C to 40°C is associated with a gradual increase of cutaneous blood flow reaching 10–15 times that of control as measured by Doppler flowmetry (5).

In this case, the patient’s core temperature had decreased to 34.9°C with the associated skin temperature probably being lower. On exposure of the skin to the heating blanket, a significant increase in skin perfusion can be expected. The increased cutaneous perfusion is likely to result in increased systemic absorption of fentanyl from the intracutaneous fentanyl depot. Although we did not measure fentanyl plasma concentrations, we believe that this mechanism was responsible for increased systemic fentanyl levels and the observed symptoms of opioid overdose in this patient.

Physicians should be aware of the potential variation in systemic absorption of fentanyl when the patient and the fentanyl patch are exposed to heat. On the basis of our experience, we recommend close perioperative monitoring of patients medicated with a FTS, particularly if external heat is applied.

References

1. Newshan G. Heat-related toxicity with the fentanyl transdermal patch. J Pain Symptom Manage 1998; 16: 277–8.
2. Rose PG, Macfee MS, Boswell MV. Fentanyl transdermal system overdose secondary to cutaneous hyperthermia. Anesth Analg 1993; 77: 390–1.
3. Brown L, Langer R. Transdermal delivery of drugs. Annu Rev Med 1988; 39: 221–9.
4. Varel JR, Shafer SL, Swang SS, et al. Absorption characteristics of transdermally administered fentanyl. Anesthesiology 1990; 70: 928–34.
5. Song CW, Chelstrom LM, Sevit SH, Saumschild DJ. Effects of temperature on blood circulation with laser Doppler method. Int J Radiat Oncol Biol Phys 1989; 17: 1041–7.
© 2001 International Anesthesia Research Society